Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Los Angeles, CA

March 22, 2018Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Mar 22, 2018, 9:21 PM PDT for Ventura County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2018, 9:21 PM PDT (04:21 UTC)
Expired
Mar 23, 2018, 12:15 AM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 4 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 4.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2018-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2018-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

464 
WGUS56 KLOX 230421
FFWLOX
CAC111-230715-
/O.NEW.KLOX.FF.W.0008.180323T0421Z-180323T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
921 PM PDT THU MAR 22 2018

The National Weather Service in OXNARD has issued a

* Flash Flood Warning for...
  The Thomas Fire burn area in Northwestern Ventura County in 
  southwestern California...

* Until 1215 AM PDT

* At 915 PM PDT, National Weather Service Doppler Radar indicated a 
  line of heavy showers with rainfall rates between 0.50 inch and 
  0.75 inch per hour moving across the southern edge of the Thomas 
  burn area. Flash flooding and mud and debris flows are expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Ventura...Fillmore...Ojai...Santa Paula...
  Ventura County Thomas Fire Zone 1...
  Ventura County Thomas Fire Zone 2...
  Ventura County Thomas Fire Zone 3...
  Ventura County Thomas Fire Zone 4...
  Ventura County Thomas Fire Zone 5...
  Ventura County Thomas Fire Zone 6...
  Ventura County Thomas Fire Zone 7...
  Ventura County Thomas Fire Zone 8...
  Ventura County Thomas Fire Zone 9...
  Ventura County Thomas Fire Zone 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.

&&

LAT...LON 3444 11887 3424 11927 3427 11929 3433 11941
      3436 11944 3456 11913

$$

Hall/ASR
3 follow-up statements
488 
WGUS76 KLOX 230437
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
937 PM PDT THU MAR 22 2018

CAC111-230715-
/O.CON.KLOX.FF.W.0008.000000T0000Z-180323T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-
937 PM PDT THU MAR 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM PDT FOR
NORTHWESTERN VENTURA COUNTY...

At 932 PM PDT, National Weather Service doppler radar continued to 
indicated a line of heavy showers moving over the southern edge of 
the Thomas burn area in Ventura County. Flash flooding and mud and 
debris are expected to begin shortly, if not already occurring. 
Short bursts of heavy rainfall have been observed with line of 
storms, as high as 0.25 inch in six minutes at Ventura Kingston 
Reservoir.

Some locations that will experience flooding include...
Ventura, Fillmore, Ojai, Santa Paula, Ventura County Thomas Fire 
Zone 1 through 10, Meiners Oaks, Lake Casitas, Solimar Beach and 
Seacliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3444 11887 3424 11927 3427 11929 3433 11941
      3436 11944 3456 11913

$$

Hall
159 
WGUS76 KLOX 230601
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
1101 PM PDT THU MAR 22 2018

CAC111-230715-
/O.CON.KLOX.FF.W.0008.000000T0000Z-180323T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-
1101 PM PDT THU MAR 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM PDT FOR
NORTHWESTERN VENTURA COUNTY...

At 1055 PM PDT, National Weather Service Doppler radar indicated a 
band of heavy showers exiting the Thomas Fire burn area late this 
evening. California Highway Patrols reports mud and debris across 
portion of Highway 1 and 101 between Ventura and Carpinteria and 
across all lanes of Highway 150 between Santa Paula and Ojai. Flash 
flooding and mud and debris flow will continue to affect the 
southern portion of the Thomas burn area through 1215 AM PDT.

Some locations that will experience flooding include...
Ventura, Fillmore, Ojai, Santa Paula, Ventura County Thomas Fire 
Zone 1 through 10, Meiners Oaks, Lake Casitas, Solimar Beach and 
Seacliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3444 11887 3424 11927 3427 11929 3433 11941
      3436 11944 3456 11913

$$

Hall
506 
WGUS76 KLOX 230710
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
1210 AM PDT FRI MAR 23 2018

CAC111-230718-
/O.EXP.KLOX.FF.W.0008.000000T0000Z-180323T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-
1210 AM PDT FRI MAR 23 2018

...THE FLASH FLOOD WARNING FOR THE THOMAS BURN AREA IN NORTHWESTERN 
VENTURA COUNTY WILL
EXPIRE AT 1215 AM PDT...

The heavy rain has ended across the Thomas burn area, and flooding 
or debris flows are no longer expected to pose a threat.

LAT...LON 3444 11887 3424 11927 3427 11929 3433 11941
      3436 11944 3456 11913

$$

Kaplan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 8:11 PM PDT, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 22, 8:11 PM PDT, 1 hour 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
811 PM PDT Thu Mar 22 2018

updated marine discussion

.SYNOPSIS...22/640 PM.

The cold front will exit the area by early Friday morning.
A trough of low pressure will keep temperatures cool with breezy
winds through Monday. A warming trend is expected Tuesday into
Wednesday.

&&

.SHORT TERM (THU-SUN)...22/715 PM.

***UPDATE***

Post frontal trof is over Western SBA county and extends to the NE
into the center of SLO county. This trof is moving slowly to the
east. There is quite a bit of instability with this trof and it is
producing numerous showers and will likely spawn a few TSTMs over
the next couple of hours. There is only a very small chance of a
shower in the wake of this trof. The showers with this trof will
be fairly heavy and could be heavier if any TSTMs develop. The
flash flood watch for the burn areas in LA county continues due to
the threat of the TSTMs over the area this evening.

The heavier showers will make their way through SBA county and
then into VTA county and finally into and then out of LA county a
little after midnight.

Forecast is still on track for a partly cloudy day on Friday with
continued cool max temps.

Will issue a forecast update to change rain from "likely" to
"scattered showers" and to remove the wind advisory.

***From Previous Discussion***

The deep plume of moisture that has been over our area the last
two days is finally shifting east as the upper low over the
eastern Pacific and associated cold front moves onshore.
Precipitable waters are dropping pretty fast now but still
hovering in the .75-.90" range which is still above normal. What's
left now is the cold front passage and associated instability that
will come through late this afternoon and evening. The line of
showers stretching southwest from nrn SLO County is the leading
edge of the front and while there has not been a history of
thunderstorms with it yet models do indicate increasing
instability as it moves east and into the Channel Islands region
this evening. So the forecast will continue to have thunderstorm
chances through this evening, especially the southern part of the
forecast area. Given the pwats have dropped below an inch the
concern for significant flash flooding and debris flows has
lessened but not gone away completely. The watch covering the
western portion of the forecast area will still expire at 5 while
the LA County watch goes through 5 am Friday, though given the
speed at which the front is moving it's likely this watch will be
able to be cancelled as early as midnight.

So in short, the threat still exists for damaging debris flows but
now that we're in the convective part of the system any storms
that form will be very isolated and the chances of them hitting
any one area are pretty small. With the lower pwats now and storms
moving a little faster it will be more difficult, though not
impossible to reach critical rain rates for debris flows.
Additional rainfall amounts will vary from basically just trace
amounts to as much as a .50-.75" where the heavier downpours
develop.

By dawn Friday all precip should be east of the area. Temps will
remain on the cool side with some breezy northwest winds possible,
especially SLO/SB counties.

Over the weekend models continue to show a weak trough moving into
northern California with the southern edge of it brushing SLO/nrn
SB Counties. Any precip from it would be very light, less than a
tenth of an inch. Behind it Saturday night into early Sunday some
upslope snow showers are possible over the Grapevine. Farther
south just partly cloudy skies and continued cool temps.

.LONG TERM (MON-THU)...22/139 PM.

The weekend trough will evolve into a cutoff low over the Great
Basin and settle over the Colorado River on Tuesday before moving
east on Wednesday. Cool northerly flow Monday will prevent temps
from warming up too much despite some downslope warming from the
weak offshore flow. As the low moves into AZ and NM offshore
gradients will increase and possibly enough for some low end wind
advisories in Ventura/LA Counties Tuesday and Wednesday. Slight
warming expected Tuesday but better warming Wed/Thu with highs at
lower elevations in the 70s. Gradients are expected to trend
onshore Thursday afternoon so likely a little cooling at the coast
but continued warming inland. Looks like the dry pattern should
continue into next weekend.

&&

.AVIATION...23/0035Z.

At 00Z, there was no marine inversion at KLAX.

Low to moderate confidence in the current forecast. MVFR
conditions with occasional IFR conditions in heavier rainfall will
continue through 08Z, slowly improving to VFR conditions
throughout the period. There is a chance of LIFR to IFR
conditions due to ground fog between 08Z and 18Z.

KLAX...MVFR conditions will continue through 07Z, slowly
improving to VFR conditions throughout the period. There is a 20
percent chance of IFR conditions through 04Z. East winds greater
than 7 knots are likely through 05Z-08Z.

KBUR...MVFR conditions will continue through 07Z, slowly
improving to VFR conditions throughout the period. There is a 60
percent chance of IFR conditions through 02Z, lowering to 20
percent between 02Z and 04Z.

&&

.MARINE...22/810 PM.

Generally good confidence in the current forecast. For the outer
waters, Small Craft Advisory (SCA) winds will affect the entire
area tonight and Fri, and until 05Z Fri evening for PZZ670, thru
10Z late Fri night for PZZ673, and thru at least 22Z Sat
afternoon for PZZ676. Winds should come up again Sat night and
Sun, with 50%-60% chance of SCA winds Sun thru Tue.

For the inner waters N of Point Conception, there is a 20% chance
of SCA winds this evening western portion, and a 30%-40% chance
of SCA winds Sat evening and Sun evening, otherwise winds and seas
should remain below SCA thru Sun night. A 40% chance of SCA wind
gusts can be expected Mon as well.

Across the inner waters S of Point Conception, winds and seas will
remain below SCA thru Fri, then there is a 50% chance of SCA
winds Fri night thru Sun and again Sun nigh thru Mon.

Isolated thunderstorms are possible at times across the southern
waters through this evening. Brief gusty and erratic winds will
be possible near any thunderstorm.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch in effect until 5 AM PDT Friday for zones
      41-46-54-88-547. (See LAXFFALOX).
PZ...Small Craft Advisory in effect until 9 PM PDT Friday for zone
      670. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Saturday for
      zone 673. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PDT Saturday for
      zone 676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SUN-THU).

No significant hazards expected.

&&

PUBLIC...MW/Rorke
AVIATION...Hall
MARINE...Sirard
SYNOPSIS...B

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 7:06 PM PDTAreal Flood AdvisoryLOXSanta Barbara3 hr
Mar 22, 8:19 PM PDTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara3 hr
Mar 22, 8:49 PM PDTAreal Flood AdvisoryLOXVentura3 hr
Mar 22, 10:35 PM PDTAreal Flood AdvisoryLOXLos Angeles, Ventura3 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.